Washington, 2011

Winter Weather in Washington, March 16, 2011

March 16, 2011 · NWS OTX · 1 event in 1 county or zone

Rainfall along a cold front overnight on March 15th gave way to clearing skies during the early morning hours on March 16th. Radiational cooling dropped temperatures to below freezing in some spots in the Spokane Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Rainfall along a cold front overnight on March 15th gave way to clearing skies during the early morning hours on March 16th. Radiational cooling dropped temperatures to below freezing in some spots in the Spokane Area. Icy conditions followed as some of this water from earlier rainfall remained on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 16, 3:55 AM PST, 5 minutes earlier.

Area forecast discussion, Mar 16, 3:55 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT WED MAR 16 2011

.SYNOPSIS...
WEATHER WILL REMAIN SHOWERY TODAY AND TOMORROW...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. ANOTHER FRONTAL SYSTEM WILL MOVE
THROUGH LATE FRIDAY INTO SATURDAY WITH  MAINLY VALLEY RAIN AND
MOUNTAIN SNOW EXPECTED. COOL AND UNSETTLED WEATHER WILL CONTINUE
TO NEXT WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...COLD FRONT WILL CONTINUE EAST OF THE REGION
EARLY THIS MORNING AS THE UPPER LEVEL TROUGH BEGINS TO ENVELOP
MUCH OF THE OF THE NORTHWEST. AN UPPER LEVEL COLD POOL WILL
ACCOMPANY THE TROUGH WITH STEEPENING LAPSE RATES THROUGHOUT THE
ENTIRE ATMOSPHERIC COLUMN. MODELS INDICATE 500 MB TEMPS AS COLD AS
-32 TO -34 DEGREES OVER MUCH OF EASTERN WASHINGTON AND NORTHERN
IDAHO BY THIS AFTERNOON. THIS DESTABILIZATION WILL RESULT IN
SCATTERED SHOWERS OVER MUCH OF THE REGION BY THE AFTERNOON HOURS
WHEN SURFACE HEATING INTENSIFIES. CONFIDENCE IS HIGH THAT SHOWERS
WILL DEVELOP...ESPECIALLY OVER THE NORTHEAST MTNS AND PANHANDLE.

THE QUESTION IS WHETHER OR NOT WE WILL SEE ANY T-STORMS. THE GFS
SOLUTION WOULD SUPPORT THIS IDEA. SURFACE BASED CAPE VALUES OVER
THE BASIN RANGE FROM 200-300 J/KG OVER THE BASIN AND PANHANDLE TO
300-500 J/KG OVER THE NORTHERN MTNS WITH LIFTED INDEX VALUES DOWN
TO AS LOW AS -2 DEG C. ON THE OTHER HAND...THE NAM SOLUTION LOOKS
MARGINAL AT BEST FOR T-STORM DEVELOPMENT. CAPE VALUES ARE MORE IN
THE RANGE OF 100-200 J/KG AND MAINLY ONLY HIGHLIGHTS THE NORTHERN
MTNS AND EXTREME E WASHINGTON AND THE IDAHO PANHANDLE. THE MAIN
DIFFERENCE BETWEEN THE TWO MODELS IS THE SURFACE TEMPS AND DEW
POINT TEMPS. THE NAM IS SLIGHTLY COOLER AND SIGNIFICANTLY DRIER
OVERALL THAN THE GFS. DECIDED TO LEAN TOWARD THE NAM SOLUTION AS
THIS MODEL SEEMS TO BE HANDLING THE LOW LEVEL MOISTURE A BIT
BETTER THAN THE GFS. WILL NOT BE COMPLETELY SURPRISED WITH WE DO
SEE SOME ISOLATED T-STORMS...ESPECIALLY IF THE GFS TURNS OUT TO BE
CORRECT. DO EXPECT THERE TO BE SOME GRAUPEL WITH THESE SHOWERS AS
WELL. /SVH

THURSDAY THROUGH SATURDAY...MODELS ARE IN GOOD AGREEMENT OF
A COOL...SHOWERY WEATHER PATTERN SETTING UP AS A COLD CORE UPPER-
LEVEL TROF SETTLES OVER THE EASTERN PAC/PAC NW KEEPING THE AIR
MASS RATHER UNSTABLE. WHILE AFTERNOON HEATING WILL TRIGGER
AFTN CONVECTION....A PERSISTENT LOW PARKED OFF THE WA/OR COAST
WILL SEND A MYRIAD OF WEAK IMPULSES INTO THE REGION FURTHER
FUELING PCPN CHANCES.

EVENING WATER VAPOR IMAGERY INDICATES AN AREA OF DARKENING
CROSSING THE WESTERN ALEUTIAN ISLAND CHAIN...DRIVEN UNDER A
POWERFUL PACIFIC JET. AS THIS FEATURE SLIDES UNDER THE CURRENT
GULF OF ALASKA LOW...MODELS ARE GOOD AGREEMENT THAT IT WILL
QUICKLY DEEPEN UPON REACHING 130W...JUST OFF THE WA/OR COAST THUR
MORNING...THEN BOTTOMING OUT IN INTENSITY SOME POINT THURSDAY
NIGHT. FROM THURSDAY NIGHT THROUGH SATURDAY...THIS LOW WILL REMAIN
NEARLY STATIONARY WHILE SENDING NUMEROUS IMPULSES INTO THE INLAND
NW. TIMING AND STRENGTH OF SUCH WAVES WILL BE RESERVED FOR THE
SHORT-TERM DESK AS THE IMPULSES BECOME BETTER TRACKED VIA
SATELLITE. UNTIL THEN...THE MAIN PCPN MECHANISM WILL BE AFTERNOON
CONVECTION COUPLED WITH UPSLOPING FLOW. LOW-LEVEL FLOW WILL START
OFF OUT OF THE SOUTH ON THURSDAY...FAVORING THE NORTHERN MTNS. BY
THUR NT THROUGH FRIDAY... THE FLOW WILL BACK TO THE E/SE IN
RESPONSE TO THE LOW PRESSURE SYSTEM NEARING THE WA/OR COAST. THIS
WILL SHIFT THE HIGHEST POPS INTO THE EAST SLOPES AND WESTERN BASIN
WITH SOME DRYING/DOWNSLOPING FOR PORTIONS IDAHO AND FAR REACHES OF
WA. IN THIS SETUP...CONFIDENCE IS PROBABLY LOWEST OVER MY EASTERN
ZONES DUE TO THE PRESENCE OF WEAK IMPULSES TRACKING THROUGH
ALOFT...EACH CAPABLE OF TAPPING INTO THE INSTABILITY BUT AS
MENTIONED ABOVE...THE TIMING AND STRENGTH OF SUCH FEATURES ARE
POORLY MODELED EVEN 24 HRS OUT...SO WILL HOLD TO A RELATIVELY
DRIER FCST COMPARED TO THE EAST SLOPES.

BY SATURDAY...MODELS REMAIN IN FAIR TO GOOD AGREEMENT THAT THE
LOW WILL BE DRIFTING ONTO THE COAST AND THE STRONGEST OF ALL THE
IMPULSES WILL PIVOT AROUND THE LOW...SLINGING ACROSS THE INLAND
NW. THIS WILL DRAG A WARMER OCCLUSION AND BE THE MOST PRONOUNCED
FRONTAL BOUNDARY OF THE PERIOD...CARRYING THE HIGHEST POPS REGION-
WIDE.

PCPN TYPES WILL BE A WIDE VARIETY BASED ON THE INTENSITY OF THE
SHOWER AND TIME OF DAY. WHEN ALL SAID AND DONE...I WOULD
ANTICIPATE WE GET REPORTS OF SNOW GRAINS...GRAUPEL...ICE
PELLETS...RAIN...AND/OR MIX OF ALL ABOVE OVER THE NEXT FEW DAYS.
TEMPERATURES THROUGH THE PERIOD WILL BE RUNNING SLIGHTLY BELOW
NORMAL...WITH AN EVEN GREATER DEPARTURE FROM NORMAL ACROSS THE
EAST SLOPES AND WESTERN BASIN BY FRIDAY UNDER A PERSISTENT
EASTERLY FLOW.

SATURDAY NIGHT THROUGH WEDNESDAY...AN UPPER-LEVEL TROUGH WILL
PERSIST ACROSS THE WEST WITH A CONTINUED BARRAGE OF PACIFIC ENERGY
RELOADING THE TROUGH ROUGHLY EVERY 24-30 HRS. MODELS BEGIN TO
DIVERGE SOME REGARDING HOW DEEP THE TROUGH WILL REMAIN...THUS EXACT
TRACK OF EACH PIECE OF ENERGY DIVING OUT OF THE NORTH PACIFIC
REMAINS TO BE DETERMINED. BY ANY MEANS...A COOLER...UNSETTLED
WEATHER REGIME APPEARS PLAUSIBLE WITH NO SIGNS OF A PATTERN CHANGE
ANYWHERE ON THE HORIZON. /SB

&&

.AVIATION...
ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON WITH WIDESPREAD SHOWERS
INCREASING THIS AFTERNOON. SHOWERS WILL BE CAPABLE OF PRODUCING
SHORT BURST OF HEAVY RAIN OR GRAUPLE. HEAVIER GRAUPLE SHOWERS WILL
LIKELY REDUCE VISIBILITIES TO BETWEEN 2-4 MILES. A SLIGHT CHANCE OF
T-STORMS WILL BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO LOW TO PUT
IN THE FORECAST. BEST CHANCES FOR T-STORM DEVELOPMENT WOULD BE
ACROSS THE NORTHERN MTNS WHERE THE STRONGEST INSTABILITY SHOULD
EXIST. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        45  30  45  30  49  32 /  50  30  30  20  10  60
COEUR D'ALENE  43  30  44  29  48  33 /  60  40  30  20  10  50
PULLMAN        44  30  44  31  50  32 /  60  50  20  10  10  50
LEWISTON       50  34  51  35  56  36 /  50  40  20  10  10  50
COLVILLE       45  29  45  29  48  34 /  60  50  30  20  30  70
SANDPOINT      41  31  42  29  47  33 /  70  50  30  20  20  40
KELLOGG        40  28  42  28  46  32 /  80  60  30  20  20  50
MOSES LAKE     50  30  49  32  51  32 /  30  10  10  20  40  60
WENATCHEE      49  30  48  32  42  30 /  30  10  10  20  60  60
OMAK           47  30  45  29  43  32 /  30  10  20  20  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 15, 9:28 PM PST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1028 PM PDT TUE MAR 15 2011

IDZ001>004-026-027-WAZ031>038-041>044-161500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1028 PM PDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
March 16, 4:00 AM PST to 8:00 AM PST
Where
Spokane Area forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A pickup truck heading west on Government Way lost control near the intersection of Aubrey L. White Parkway and flipped off the road. The 47 year old male driver was pronounced dead on the scene shortly after law enforcement arrived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Spokane Area2011-03-1647MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287834.